New York, 2003

Winter Storm in New York, December 14, 2003

December 14, 2003 · NWS OKX · 2 events in 2 counties and zones

As a cold high pressure system over New England moved east, a low pressure system developed off the Mid Atlantic Coast on Sunday morning, December 14th. Light snow developed during the morning and became heavy at times before it mixed with and changed to sleet during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold high pressure system over New England moved east, a low pressure system developed off the Mid Atlantic Coast on Sunday morning, December 14th. This low intensified as it moved north to northeast along the coast and passed over Cape Cod, MA on Monday morning, December 15th.Light snow developed during the morning and became heavy at times before it mixed with and changed to sleet during the afternoon. Storm Total Snowfall amounts ranged from 4 to 6 inches across the region. Here are selected snowfall amounts for:Orange County: from 5 inches at Middletown to 6 inches at New Windsor.Putnam County: 5 inches at Brewster.Snow followed by sleet caused hazardous driving conditions. The "Times Herald-Record" reported, "The Thruway and Interstate 84 remained open, with reports of a number of vehicles off the road. Crashes and fender benders ran into the dozens, leaving emergency personnel hopping most of the day."

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 14, 4:15 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 14, 4:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
415 PM EST SUN DEC 14 2003

.DISCUSSION...LOW ALONG THE DELMARVA COAST CONTINUES TO MOVE TO THE
NORTH AND EAST. WARMER AIR ALOFT HAS WRAPPED INTO THE LOW INITIALLY
ACROSS HIGHER TERRAIN WITH SLEET REPORTED...WARMER AIR WORKING TO
THE SURFACE ALONG THE COAST AND INTO LONG ISLAND AND NYC METRO AREA.
SNOW MIXING WITH SLEET THEN CHANGING TO RAIN. COLDER AIR HANGING IN
ALONG THE CONNECTICUT COAST WHERE TEMPERATURES ARE IN THE MID 20S.
WITH HOLD ONTO THE SNOW ADVISORY THERE THROUGH THE EVENING. MAY ALSO
SEE A PERIOD OF FREEZING RAIN UNTIL SURFACE TEMPERATURES WARM.
WINTER STORM WARNINGS WILL CONTINUE WERE CURRENTLY POSTED UNTIL LATE
TONIGHT WHEN WARMER AIR SHOULD MAKE IT INTO THE INTERIOR ZONES. AS
THE LOW PULLS OUT LATER TONIGHT COLDER AIR MOVES BACK IN A RAIN MAY
CHANGE BACK TO SNOW...ESPECIALLY ACROSS THE INTERIOR SECTIONS.

STRONG WINDS DID NOT DEVELOP AHEAD OF THE LOW TODAY...BUT EXPECTING
WINDS TO INCREASE BEHIND THE LOW MONDAY AND WILL KEEP WIND ADVISORY
ALL ZONES MONDAY. STILL SOME WRAP AROUND MOISTURE WITH A CHANCE OF
SNOW MONDAY DECREASING BY THE AFTERNOON TO SLIGHT CHANCE.

DRY LATER MONDAY INTO TUESDAY...THEN NEXT CHANCE OF RAIN WILL BE
TUESDAY NIGHT. BRINGING RAIN IN A BIT QUICKER THAN PREVIOUS PACKAGE.
COULD BE ANOTHER HEAVY RAIN EVENT.
&&

.HYDROLOGY...HEAVY RAINS OF 1 TO 2 INCHES POSSIBLE TONIGHT MAINLY
NEW JERSEY...NYC...AND LONG ISLAND TO COASTAL CONNECTICUT AND WILL
KEEP FLOOD WATCH UP FOR TONIGHT. NEXT HEAVY RAIN WILL BE TUESDAY
NIGHT AND WEDNESDAY AND COULD AGAIN POSE A FLOOD THREAT.
&&

.AVIATION...PRECIPITATION IN TRANSITION AROUND THE AREA AT THIS TIME
AS THE MILDER AIR WORKS IN. WHERE SNOW IS STILL A FACTOR IFR OR LIFR
WILL PREVAIL FOR AWHILE LONGER. ONCE THE CHANGE TO SLEET AND
ESPECIALLY RAIN TAKES PLACE VSBY IMPROVE RAPIDLY. WINDS OVERNIGHT
ABATE SOMEWHAT BUT PICK BACK UP AGAIN MONDAY.
&&

.MARINE...WILL CONTINUE GALE WARNINGS FOR ALL WATERS. ALSO EXPECT
TIDES TO RISE TO 3 TO 4 FT ABOVE NORMAL ON EAST FACING
SHORELINES...ESPECIALLY THE WESTERN SOUND WHERE GEOGRAPHY WILL
FUNNEL THE WATER HIGHER ON AN E WIND. THIS MAY CAUSE MINOR COASTAL
FLOODING OVER MANY COASTAL LOCATIONS...AND LOCALLY MODERATE COASTAL
FLOODING FOR THE WESTERN SOUND AT THE TIME OF HIGH TIDE
TONIGHT/OVERNIGHT. WINDS ARE CURRENTLY RUNNING E35 TO 40 KT WITH
HIGHER GUSTS ON THE OCEAN. WINDS ON THE SOUND ARE AROUND E30
KT...BUT WILL PICK UP TO GALE CRITERIA AS GRADIENT FURTHER TIGHTENS
THROUGH THE EVENING.
RAPIDLY DEEPENING LOW PRESSURE CURRENTLY OFF THE DELMARVA COAST WILL
CONTINUE TO APPROACH THE WATERS THROUGH TONIGHT. THE PRESSURE
GRADIENT WILL REMAIN TIGHT UNTIL ATLEAST 04Z TO 6Z WITH SUSTAINED
EAST WINDS 30 TO 40 KT WITH GUSTS TO 45 KT. OCCASIONAL GUSTS MAY BE
TO STORM FORCE...BUT A VERY SHALLOW MIXING LAYER SHOULD PREVENT MORE
FREQUENT GUSTS FROM MIXING DOWN. SEAS ARE CURRENTLY RUNNING 8 TO 12
FT ON THE OCEAN...AND 4 TO 6 FT ON THE SOUND. EXPECT SEAS TO
CONTINUE TO BUILD TO 13 TO 16 FT ON THE OCEAN...AND 7 TO 10 FT ON
THE SOUND WITH THE CONTINUED STRONG EASTERLIES. THE CENTER OF LOW
PRESSURE WILL PASS OVER THE EASTERN TIP OF LONG ISLAND AFTER
MIDNIGHT...WITH A RELAXED PRESSURE GRADIENT AROUND THE CENTER
PASSING OVER THE WATERS BETWEEN 06Z AND 12Z. THIS WILL ALLOW FOR
WINDS TO MOMENTARILY RELAX BELOW GALE CRITERIA DURING THIS OVERNIGHT
PERIOD...AS WELL AS SHIFTING TO THE S AND THEN W BY DAYBREAK AS LOW
PRESSURE PULLS NORTHEAST OF THE WATERS OVER CAPE COD. WINDS WILL
SHIFT TO THE NW ON MONDAY BEHIND LOW PRESSURE...AND INCREASE TO GALE
FORCE AGAIN AS THE NW GRADIENT TIGHTENS BETWEEN THE DEPARTING LOW
AND HIGH PRESSURE BUILDING IN FROM THE SOUTH. WINDS WILL RUN 35 TO
40 KT FROM THE NW WITH GUSTS 45 TO 50 KT...WITH A SLIGHTLY TALLER
MIXING LAYER THAN TODAY. WINDS WILL SLOWLY RELAX TO BELOW GALE
WARNING CRITERIA MONDAY OVERNIGHT AS LOW PRESSURE RACES FAR NE OF
THE WATERS AND THE PRESSURE GRADIENT OVER THE AREA EASES. THE WATERS
SHOULD GO BELOW SCA CRITERIA ON TUESDAY...AS HIGH PRESSURE BUILD IN.
ANOTHER NOREASTER WILL APPROACH THE AREA ON WEDNESDAY WITH GALE
WARNING CRITERIA AGAIN WED AND THU.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING TONIGHT CTZ005>007.
     WINTER WEATHER ADV THIS EVENING CTZ008>012.
     WIND ADVISORY MON CTZ005>012.
     FLOOD WATCH FOR TONIGHT CTZ008>012.
NJ...WINTER STORM WARNING TONIGHT NJZ002>004.
     WIND ADVISORY MONDAY NJZ002>006-011.
     FLOOD WATCH TONIGHT NJZ003>006-011.
NY...WINTER STORM WARNING TONIGHT NYZ067>070.
     WINTER WEATHER ADV TONIGHT NYZ071.
     WIND ADVISORY MON NYZ067>081.
     FLOOD WATCH TONIGHT NYZ071>081.
MARINE...GALE WARNING...ANZ355-353-350-335-330-338.
Hazardous weather outlook, Dec 14, 7:13 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
713 AM EST SUN DEC 14 2003

CTZ005>012-NJZ002>006-011-NYZ067>081-151112-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
713 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A COASTAL STORM IS EXPECTED TO BRING COPIOUS AMOUNTS OF MIXED
PRECIPITATION TO THE REGION TODAY THROUGH MONDAY. WINTER WEATHER
ADVISORIES AND WINTER STORM WARNINGS ARE IN EFFECT. PLEASE SEE
NYCWSWOKX.

A WIND ADVISORY IS ALSO IN EFFECT FOR PARTS OF THE AREA TODAY THROUGH
TOMORROW. PLEASE SEE NYCNPWOKX FOR DETAILS.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA FOR
TONIGHT DUE TO HEAVY RAIN POTENTIAL. PLEASE SEE NYCFFAOKX FOR
DETAILS.

IN ADDITION...MINOR TO LOCALLY MODERATE COASTAL FLOODING IS POSSIBLE
AT THE TIMES OF HIGH TIDE THIS EVENING AND OVERNIGHT...ESPECIALLY
AREAS ADJACENT TO LONG ISLAND SOUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE COASTAL STORM WILL BEGIN TO MOVE AWAY AND THE PRECIPITATION WILL
END EARLY. HOWEVER...THE WINDS WILL REMAIN STRONG. ANOTHER COASTAL
STORM IS LIKELY TO BRING HEAVY RAIN AND STRONG WINDS FOR WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY FOR SNOWFALL
REPORTS...AS WELL AS REPORTS OF STRONG WINDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Orange

When
December 14, 5:00 PM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
December 14, 5:00 PM EST
Where
Putnam forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329170, 5329171.